The web browser you are using will no longer be supported by Cigna.com. To continue accessing the site without interruption, please upgrade your browser to the most recent version.
Medicines and Mouth Problems

Medicines and Mouth Problems

Medicines and Mouth Problems

Topic Overview

Many prescription and nonprescription medicines can cause mouth problems. A few examples are:

  • Antibiotics.
  • Some seizure medicines.
  • Medicines used to treat cancer (chemotherapy).
  • Steroid medicines.
  • Medicines used after organ transplant.

Antibiotics may cause many mouth problems. If you have recently started an antibiotic and now have a mouth problem, suspect that the antibiotic is the cause. Do not stop taking the antibiotic. Call your doctor to see whether your antibiotic can be adjusted. Most problems will go away when you stop taking the antibiotic.

Credits

Current as of: June 26, 2019

Author: Healthwise Staff

Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine

Adam Husney, MD - Family Medicine

Kathleen Romito, MD - Family Medicine